Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 129, NWS Key West, FL

August 9, 2021

NWS Key West, FL issued this special marine warning at Aug 9, 2021, 7:52 AM EDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 7:52 AM EDT (11:52 UTC)
Expired
Aug 9, 2021, 8:30 AM EDT
In force
38 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 145 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 11.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2586 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WHUS52 KKEY 091152
SMWKEY
GMZ034-091230-
/O.NEW.KKEY.MA.W.0129.210809T1152Z-210809T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
752 AM EDT Mon Aug 9 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...

* Until 830 AM EDT.

* At 752 AM EDT, a strong thunderstorm with possible waterspouts was
  located over Tortugas Ecological Reserve North, moving west at 15
  knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Waterspouts can quickly form and capsize boats, cause 
           considerable damage to vessels and create suddenly higher 
           waves. Expect wind gusts in excess of 34 knots, suddenly 
           higher waves, frequent and intense cloud to 
           surface lightning, and heavy downpours.

* Locations in the warning include...
  Dry Tortugas Light and Tortugas Ecological Reserve North. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

&&

LAT...LON 2480 8323 2489 8320 2484 8290 2459 8292
      2458 8328
TIME...MOT...LOC 1152Z 095DEG 17KT 2471 8303 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 9, 4:15 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 4:15 AM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Key West FL
415 AM EDT Mon Aug 9 2021

.DISCUSSION...
Scattered showers and isolated storms have developed during the
last couple of hours over the southeastern Gulf of Mexico, but
radar detects very little shower activity along the Keys and
eastward across the Straits to Andros Island. This is consistent
with an easterly wind surge which has moved across the area during
the night, with the activity over the Gulf waters forming in an
area of low level speed convergence along the leading edge of this
surge. Skies are mostly clear along the island chain, with
temperatures hovering in the lower to mid 80s, and winds on land
from the east to southeast at 10 to 15 mph. Surface and upper air
analysis depict a dominant subtropical ridge over the central and
western Atlantic, with the western end of the ridge over Florida
and the Gulf of Mexico beginning to strengthen as a mid latitude
trough along the Mid Atlantic coast moves northeast. The 00Z Key
West sounding was quite moist, with PW of 2.13 inches, but a
considerably drier airmass is entering our area from the east,
with estimated PWs around 1.5 inches moving west of Andros Island
into the eastern Straits.

Our weather regime through the next few days will be dominated by
the strengthening subtropical ridge, with moderate easterly flow
prevailing across the Keys. There will be significant dry air in
the mid levels, with PWs generally running below normal for this
time of year, as the large area of relative dryness evident in
MIMIC imagery from the western Bahamas back through Puerto Rico
and eastward into the tropical Atlantic translates westward
across the Keys. This will keep PoPs in check despite the stronger
than normal easterly flow for August, with the best rain chances
occurring during the late night and early morning hours.

Heading to the end of the work week and into the weekend,
attention will turn to a tropical wave currently in the Atlantic
Ocean a few hundred miles east of the Leeward Islands. This
feature has a 60 percent chance of becoming a tropical cyclone
during the next 5 days as per NHC, although it should be noted
that the bulk of the model guidance suite moves the system near
the high terrain of the Greater Antilles, with not much
development indicated. For now, the forecast will continue with
the idea of a strong tropical wave approaching our area Thursday
night and Friday, then moving through Friday night into Saturday,
with rain chances climbing above normal. The latest runs of both
the GFS and ECMWF show weak low pressure moving northward near or
just west of the Florida peninsula during the later part of the
weekend, as the wave and associated moisture turn poleward into a
weakness in the subtropical ridge. This would result in the Keys
staying in a very moist airmass for a longer period of time, with
rain chances probably ending up higher than currently shown for
the later part of the weekend.

&&

.MARINE...
Overnight observations show increasing E/SE breezes across the
Keys coastal waters, with C-MAN and Weatherflow sites along the
reef and at Smith Shoal Light running in the 10 to 14 knot range
during the past few hours. Moderate easterly breezes will prevail
across the waters today through Thursday. A tropical disturbance
will move west northwest through the Greater Antilles during the
week, and is forecast to move across the Keys and South Florida
Friday through Saturday.

&&

.AVIATION...
VFR and gentle easterly breezes will prevail at the EYW and MTH
terminals through the morning. Satellite derived moisture products
from GOES and MIMIC indicate a drier airmass moving into the Florida
Keys. Rain chances will be slight for both terminals, and slim
enough to not include a VC for much of the TAF.

&&

.CLIMATE...
On this date in 1950, from the Key West Citizen, "thousands of fish
were found in the streets of Key West after a heavy rain. Most of
the fish were found along Caroline Street between William and
Grinnell. One theory was that a large waterspout had carried the
fish ashore. This theory was supported by the fact that most of
the fish were mullet, which swim on the surface and could be
picked up by a waterspout. Caroline Street regulars insisted it
had rained fish, and one man said he saw a full-grown sponge fall
from the sky."

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire..........Jacobson
Aviation/Climate/Nowcasts...CLR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 9, 4:17 AM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
417 AM EDT Mon Aug 9 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-101000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
417 AM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible today and tonight. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated thunderstorms will be possible Tuesday through Thursday
night, with scattered storms becoming more likely Friday through
Saturday as a tropical wave moves across the area. The primary
thunderstorm hazards will be lightning strikes and locally gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.